Access

You are not currently logged in.

Access your personal account or get JSTOR access through your library or other institution:

login

Log in to your personal account or through your institution.

If You Use a Screen Reader

This content is available through Read Online (Free) program, which relies on page scans. Since scans are not currently available to screen readers, please contact JSTOR User Support for access. We'll provide a PDF copy for your screen reader.

A Characterization of Inner Automorphisms

Paul E. Schupp
Proceedings of the American Mathematical Society
Vol. 101, No. 2 (Oct., 1987), pp. 226-228
DOI: 10.2307/2045986
Stable URL: http://www.jstor.org/stable/2045986
Page Count: 3
  • Read Online (Free)
  • Download ($30.00)
  • Subscribe ($19.50)
  • Cite this Item
Since scans are not currently available to screen readers, please contact JSTOR User Support for access. We'll provide a PDF copy for your screen reader.
A Characterization of Inner Automorphisms
Preview not available

Abstract

It turns out that one can characterize inner automorphisms without mentioning either conjugation or specific elements. We prove the following THEOREM Let G be a group and let α be an automorphism of G. The automorphism α is an inner automorphism of G if and only if α has the property that whenever G is embedded in a group H, then α extends to some automorphism of H.

Page Thumbnails

  • Thumbnail: Page 
226
    226
  • Thumbnail: Page 
227
    227
  • Thumbnail: Page 
228
    228